Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Taking ramipril. Developed signs of oral thrush. Is this due to medicine?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 787 Questions
Hi, I have been taking 5 mg ramipril for 12 months now, I have twice recently developed signs of oral thrush. Could Ramipril be a possible cause?
Posted Fri, 29 Mar 2013 in Medicines and Side Effects
Answered by Dr. Farah Hussain 2 hours later

Thanks for writing your query ,

Ramipril is a Antihypertensive drug, an ACE inhibitor used in the treatment of high blood pressure and congestive heart failure. I hope you are taking this medication under a physician guidance as prolonged use of this drug may lead to certain adverse effects.

Prolonged use of certain antibiotics and corticosteroids are associated with recurrent development of oral thrush.

Antihypertensive can rarely and indirectly be associated with oral thrush - ramipril leads to decreased salivary secretion and mouth dryness or xerostomia - xerostomia or dry mouth makes the oral cavity susceptible to any kind of infection, bacterial or fungal including oral candidiasis (fungus). That being said, ramipril has not reported as a cause oral thrush in clinical practice.

I would suggest you to consult your treating doctor for a detailed clinical examination. If you also have be suffering with xerostomia, you may discuss with your physician and talk to him about the drug induced xerostomia and thereby oral thrush. In the absence of dry mouth, I wouldn't relate ramipril with oral thrush.

I hope you are being treated well. The following are a few simple treatments of oral thrush:
1. You can do symptomatic treatment at home by regular mouth rinsing with antiseptic mouthwash like betadine or chlorhexidine or simply with lukewarm saline water.
2. Maintain good oral hygiene , drink lot of water and keep yourself hydrated , avoid alcohol, carbonated drinks and smoking as it may worsen the condition.

Do write to me if you need further assistance ,

Get well soon ,

take care,

Regards ,
Dr.Farah Hussain.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor